Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 58, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 9, 2001, 8:13 PM MDT for Cherry County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 8:13 PM MDT (02:13 UTC)
- Expired
- Jun 9, 2001, 9:00 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:53 PM MDT | Hail 0.75 | Valentine, NE | |
| Jun 9, 9:05 PM MDT | Hail 0.75 | Valentine, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 27.1
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS53 KLBF 100215 RRA SVRLBF NEC031-100300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 913 PM CDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1000 PM CDT(900 PM MDT) * AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF CROOKSTON TO 28 MILES WEST OF MERRITT RESERVOIR DAM...MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER MERRITT RESERVOIR DAM AROUND 930 PM CDT OVER SPARKS AROUND 940 PM CDT OVER BROWNLEE AROUND 1000 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING(900 PM MDT SATURDAY EVENING) FOR SOUTHWESTERN NEBRASKA. $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:30 PM MDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 9, 1:30 PM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 230 PM CDT SAT JUN 9 2001 MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON SUNDAY. MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATES SHORT WAVE MOVING OUT OF THE GREAT BASIN REGION INTO THE CENTRAL ROCKIES. AT THE SURFACE...LEE TROUGH SITS ACROSS EASTERN WYOMING AND COLORADO WITH UPPER 50 TO LOWER 60 DEGREE DEWPOINTS POOLING ALONG THE EAST SIDE OF SYSTEM. OUTFLOW BOUNDARY FROM MORNING CONVECTION ACROSS SD HAS PUSHED INTO NORTH CENTRAL NEBRASKA AS WELL. THIS ALONG WITH TEMPERATURES AROUND 90 TODAY SHOULD PRODUCE TOTAL TOTALS OF 55 TO 60 AND CAPE VALUES AROUND 3000-4000 J/KG BY EARLY EVENING. ONLY INHIBITING FACTOR IS +12 TO +14 DEGREE CELSIUS TEMPERATURES AT 700 MB...HOWEVER CIN VALUES OF -10 TO -25 ALONG WITH UPWARD LIFT NOTED IN THE 700-500 MB LAYER AND GOOD SURFACE MOISTURE CONVERGENCE SHOULD BE ENOUGH TO PRODUCE SOME SCATTERED CONVECTION ACROSS THE PANHANDLE EARLY THIS EVENING. 0-6 KM SHEAR VALUES BELOW 50 KNOTS SHOULD LIMIT TORNADO POTENTIAL WITH CONVECTION...BUT WILL STILL BE STRONG ENOUGH FOR A SOME LARGE HAIL PRODUCING CELLS. WITH SHORT WAVE CONTINUING TO PRODUCE ENOUGH LIFT TO OVERCOME THE CAP...CONVECTION SHOULD BE ABLE TO MAINTAIN ITSELF AND SHIFT INTO CENTRAL NEBRASKA BY MIDNIGHT. WITH CAP WEAKEST ACROSS NORTH CENTRAL NEBRASKA VERSUS SOUTHWEST AND PREVIOUS OUTFLOW BOUNDARY REMAINING ACROSS THIS AREA...EXPECT BEST CHANCE FOR RAIN TO BE NORTH WITH ONLY A SLIGHT CHANCE IN THE SOUTHWEST. OUTFLOW FROM PRECIPITATION WILL HELP REINFORCE A WEAK FRONT ACROSS WYOMING AND PUSH THIS FEATURE INTO KANSAS BY SATURDAY MORNING. WILL WORD ZONES FOR WIND SHIFT OVERNIGHT. SUNDAY AND SUNDAY NIGHT...SURFACE WINDS WILL GRADUALLY VEER BACK TO THE SOUTHEAST BEHIND FRONT BY LATE AFTERNOON. TEMPERATURES SHOULD COOL SLIGHTLY ACROSS NORTHERN HALF OF CWA BEHIND FRONT...BUT WITH RETURN FLOW SETTING UP BY AFTERNOON...EXPECT TEMPERATURES CLOSE TO TODAY ACROSS THE SOUTH. LEE TROUGH WILL MOVE LITTLE INTO SUNDAY WITH DECENT MOISTURE CONVERGENCE NOTED ACROSS EASTERN WYOMING AND THE NEBRASKA PANHANDLE. TEMPERATURES ALOFT WILL REMAIN SIMILAR WHICH WILL CAP MOST OF CWA BUT WITH WAVE EVIDENT BY ETA AND 700-500 MB LAPSE RATES OF 8 TO 9 DEGREES C/KM...WIDELY SCATTERED CONVECTION APPEARS POSSIBLE ACROSS THE PANHANDLE BY EARLY EVENING. OTHERWISE...EXPECT MOSTLY CLEAR SKIES WITH OVERNIGHT TEMPERATURES NEAR MAV GUIDANCE VALUES FOR LOWS. MONDAY AND MONDAY NIGHT...ALL MODELS AGREE ON SHIFTING RIDGE AXIS INTO THE MISSISSIPPI RIVER VALLEY ON MONDAY. THIS WILL PUSH A FRONT ACROSS AREA AND STALL NEAR THE KANSAS AND NEBRASKA BORDER MONDAY AFTERNOON. THE ETA IS A LITTLE QUICKER AT PUSHING FRONT THROUGH AREA THAN THE AVN BUT BOTH AGREE ON A FRONTAL PASSAGE BY EARLY AFTERNOON. WINDS SHOULD BE NORTH BEHIND FRONT DURING THE MORNING BUT LOOK TO VEER TO THE SOUTHEAST BY AFTERNOON. THIS WILL SET UP STRONG MOISTURE CONVERGENCE IN THE PANHANDLE WITH PLENTY OF INSTABILITY TO WORK WITH ALONG WITH GOOD UPWARD LIFT SHOWN IN THE 700-500 MB LAYER. WITH 0-6 KM WIND SHEAR IN EXCESS OF 50 KNOTS...STRONG CONVECTION IN THE FORM OF AN MCS LOOKS POSSIBLE LATE SUNDAY INTO SUNDAY NIGHT. WILL WORD ZONES FOR BEST PRECIPITATION CHANCES IN THE WEST SUNDAY...BUT WILL GIVE ALL AREAS DECENT CHANCE FOR RAIN MONDAY NIGHT. TEMPERATURES CLOSE TO MAV GUIDANCE VALUES LOOK GOOD FOR SUNDAY AND SUNDAY NIGHT. IN THE EXTENDED...LATEST MODEL RUNS CONTINUE TO SHOW UPPER TROUGH PASSAGE ACROSS FORECAST AREA WEDNESDAY INTO EARLY THURSDAY. THIS WILL KICK A FRONT THROUGH REGION SOME TIME TUESDAY OR EARLY WEDNESDAY. THE MRF IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE ECMWF. AS A RESULT THE MRF DOES NOT PUSH FRONT THROUGH AREA UNTIL WEDNESDAY MORNING WHEN COMPARED TO TUESDAY AFTERNOON BY THE ECMWF. A QUICK GLANCE AT THE MRF ENSEMBLE SPREADS DOES INDICATE SOME CONSIDERABLE DISAGREEMENT ON THE DEPTH AND RESULTING SPEED OF UPPER TROUGH WITH THE ENSEMBLE MEAN LOOKING SIMILAR TO THE THE ECMWF. WILL FAVOR ECMWF FOR THE EXTENDED FORECAST. AFTER A COUPLE DAYS OF PRECIP...AREA LOOKS TO DRY OUT FOR THE END OF THE WEEK AS UPPER RIDGE BUILDS INTO REGION. WILL SHOW GRADUALLY WARMING TREND IN FORECAST TOWARD END OF WEEK. .LBF...NONE. AWJ
In the hours before
Special weather statement, Jun 9, 7:15 PM MDT, 58 minutes before
NEZ004-100130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 815 PM CDT SAT JUN 9 2001 SEVERE THUNDERSTORMS WATCH NUMBER 386 HAS BEEN CLEARED FOR SHERIDAN COUNTY IN THE NORTHEAST NEBRASKA PANHANDLE. AT 715 PM MDT...THE STRONGEST STORMS HAD MOVED OUT OF SHERIDAN COUNTY. OTHER SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE AREA...BUT SEVERE WEATHER IS UNLIKELY WITH THEM. SPRINGER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:22 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, Thomas | 53 min |
| Jun 9, 8:58 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 62 min |
| Jun 9, 9:06 PM MDT | Tornado Warning | LBF | McPherson | 24 min |
| Jun 9, 9:35 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Rock | 55 min |
| Jun 9, 10:02 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 58 min |
| Jun 9, 10:27 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 63 min |
| Jun 10, 12:04 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.